Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Upper gastrointestinal haemorrhage in Emergency Departments in France: causes and management

Chassaignon, Cécilea; Letoumelin, Philippeb c; Pateron, Dominiquea cthe Group HD 2000

European Journal of Emergency Medicine: December 2003 - Volume 10 - Issue 4 - p 290-295
ORIGINAL ARTICLE
Buy

Objectives: Little is known about the epidemiology of acute upper gastrointestinal haemorrhage hospitalized in Emergency Departments. Most of the studies concerning digestive bleeding have been carried out by Gastroenterology Departments. This multicentre study included consecutive patients with acute upper gastrointestinal haemorrhage hospitalized after an initial management at Emergency Departments in France, to describe the initial medical management and to determine the causes of acute upper gastrointestinal haemorrhage. We also studied the relationship between the use of non-steroidal anti-inflammatory drugs or aspirin and the occurrence of an acute upper gastrointestinal haemorrhage by a case–control comparison.

Results: A total of 180 patients (112 men, 59±18 years) were included during 23 days, and 353 controls (222 men, 57±13 years) were selected at the same time. The delay between the first clinical signs of acute upper gastrointestinal haemorrhage and arrival at the Emergency Department was 33±42 h, and endoscopy was performed 14±16 h after admission to the Emergency Department. Sixty-six percent of patients with cirrhosis could benefit from a specific vasoactive treatment. Endoscopy was performed in 160 patients. Bleeding was caused by ulcers and gastritis in 88 patients (49%) and portal hypertension in 59 (32%). The relationship between the use of non-steroidal anti-inflammatory drugs or aspirin and acute upper gastrointestinal haemorrhage was confirmed, odds ratio, (OR) 1.69 [95% confidence interval (CI) 1.15–2.33], but not among cirrhotic patients, odds ratio 1.12 (95% CI 0.65–1.86).

Conclusion: Hospitalized acute upper gastrointestinal haemorrhage in Emergency Departments in France is more often caused by cirrhosis than in other countries. Decreasing the delay between the first signs of bleeding and arrival at the Emergency Department is the main challenge in the management of acute upper gastrointestinal haemorrhage.

aService des Urgences, Hôpital Jean Verdier AP-HP, Bondy, France

bService d'Aide Médicale Urgente 93, Hôpital Avicenne AP-HP, Bobigny, France

cUPRES EA 3409, Faculté Léonard de Vinci, Université Paris XIII, Paris, France

Correspondence to Dominique Pateron, Service des Urgences, Hôpital Jean Verdier, Avenue du 14 Juillet, 93140 Bondy, France

Tel: +33 1 48026534; fax: +33 1 48026061;

e-mail: dominique.pateron@jvr.ap-hop-paris.fr

*The members of the group are listed in the Appendix.

© 2003 Lippincott Williams & Wilkins, Inc.